Florida, 2005

Lightning Strike in Florida, August 29, 2005

August 29, 2005 · NWS JAX · 1 event in 1 county or zone

Lightning struck a three storm home at 2819 South Ponte Vedra Blvd, Monday, August 29th at 19:10 EDT. Fire was under control within 15 minutes of fire dept.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck a three storm home at 2819 South Ponte Vedra Blvd, Monday, August 29th at 19:10 EDT. Fire was under control within 15 minutes of fire dept. arrival.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 29, 1:30 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 29, 1:30 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON AUG 29 2005

.SHORT TERM...WEATHER IS THANKFULLY RATHER QUIET ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA. DEALING WITH A FEW BANDS OF SHOWERS
ROTATING AROUND THE CIRCULATION OF KATRINA. A FEW STORMS GET GET
STRONG LATER IN THE AFTERNOON...BUT VAD WIND PROFILERS ARE
INDICATING MOSTLY STRAIGHT LINE HODOGRAPHS SO RISK OF TORNADOES IS
ON THE LOW SIDE. EXPECT SCATTERED SHOWERS THIS EVENING MAINLY OVER
THE INTERIOR.

AS KATRINA MOVES TO THE NORTH AND NORTHEAST ON TUESDAY...FEED OF
TROPICAL MOISTURE EXPECTED TO SET UP OVER THE FORECAST AREA WITH
DEEP SOUTHWEST FLOW. THIS SHOULD ALLOW FOR NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP. SIMILAR SITUATION EXPECTED WEDNESDAY WITH
MOISTURE FEED SLOWLY SHIFTING TO THE EAST AND SOUTH.

.LONG TERM...EXTENDED FORECAST A LITTLE TRICKY. TROPICAL FEED SLOWLY
SETTLES SOUTH ALONG WITH SFC TROUGH IN THE WAKE OF KATRINA. EXPECT
DRIER WEATHER OVER THE NORTHERN COUNTIES WITH SHOWERS CONCENTRATED
OVER THE SOUTHERN HALF OF THE CWA. GUIDANCE SUGGEST POSSIBILITY OF
LOCAL NOREASTER BY THE WEEKEND AS SFC HIGH BUILDS TO THE NORTH AND
POSSIBLE SFC LOW DEVELOPS ALONG SFC TROUGH OFF THE EAST COAST. IF
THIS DOES PAN OUT COULD SEE SOME PLEASANT TEMPERATURES IN THE MID
80S BY EARLY NEXT WEEK.

&&

.MARINE...LATEST REPORTS FROM BUOYS SHOW WINDS AROUND 12-15 KT WITH
GUSTS TO 21 KT. SEAS STILL HOVERING NEAR 3-4 FT OFFSHORE. HIGHEST
GUSTS NEAR THE COAST HAVE BEEN AROUND 23 KNOTS PAST COUPLE OF HOURS.
GFS IS MODEL OF CHOICE AND SO WILL INDICATE THE SCEC HEADLINE
TONIGHT. WINDS REMAIN RELATIVELY HIGH FROM THE S AND SW IN THE
15-20 KT RANGE INTO TUE THEN GRADUALLY DECREASING INTO WED. WEAK COLD
FRONT BOUNDARY SINKS SEWD INTO THU OVER THE AREA WITH WINDS VEERING
AND DECREASING...THEN BECOMING NE FRI AND KICK UP OVER THE WEEKEND AS
FRONT DRIFTS SWD AND HIGH PRES BUILDS N OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  90  75  92 /  60  60  40  60
SSI  79  89  78  90 /  50  60  60  60
JAX  77  91  77  89 /  50  60  60  60
SGJ  78  90  78  88 /  50  60  60  60
GNV  77  90  76  89 /  60  60  60  60
OCF  77  90  76  89 /  60  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...CAMP
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, Aug 29, 11:19 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT MON AUG 29 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1219 PM EDT MON AUG 29 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENT AT AREA BEACHES...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE
AFTERNOON...MAINLY WEST OF HIGHWAY 301 DURING THE AFTERNOON AND
EVENING. SOME STRONG STORMS MAY DEVELOP WHICH WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH.
PERIODS OF HEAVY RAINFALL WILL CAUSE MINOR TEMPORARY FLOODING AND
REDUCED VISIBILITIES.

PEAKS OF SUN AND HIGH MOISTURE CONTENT WILL RAISE HEAT INDICES INTO
THE LOWER 100S THIS AFTERNOON. IF WORKING OUTDOORS...STAY WELL
HYDRATED AND TAKE FREQUENT BREAKS.

A HIGHER THAN NORMAL RISK OF RIP CURRENTS CONTINUES FOR AREA BEACHES.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAINFALL THROUGH THE MIDDLE OF THIS WEEK WILL BE HIGHLY DEPENDENT
UPON THE EXACT TRACK AND SIZE OF HURRICANE KATRINA AS IT TRACKS
INLAND EAST OF THE MISSISSIPPI VALLEY AND ALONG A FRONTAL BOUNDARY.
TROPICAL MOISTURE WILL PERSIST ALONG THE FRONT AS IT MOVES INTO THE
FORECAST AREA WEDNESDAY...WHICH WILL PROMOTE PERIODS OF HEAVY
RAINFALL UNTIL DRIER AIR MOVES INTO THE AREA THURSDAY. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH TUESDAY...WITH LOCALLY
HIGHER AMOUNTS.

INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA SHOULD CONTINUE TO
MONITOR THE LATEST FORECAST INFORMATION FOR HURRICANE KATRINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/PC

In the hours before

Special weather statement, Aug 29, 5:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT MON AUG 29 2005

FLZ033-292300-
ST. JOHNS-
627 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 627 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTH OF GUANA RIVER
STATE PARK...MOVING NORTH AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GUANA RIVER STATE PARK...
SAWGRASS...PALM VALLEY AND PONTE VEDRA BEACH THROUGH 700 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 29, 5:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
636 PM EDT MON AUG 29 2005

GAZ135-292300-
APPLING-
636 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF
SURRENCY...MOVING NORTH AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY AND BAXLEY
THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 29, 5:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 PM EDT MON AUG 29 2005

FLZ024-GAZ166-292315-
COASTAL CAMDEN-NASSAU-
639 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM
EDT...

AT 639 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ST. MARYS...MOVING
NORTH AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ST. MARYS...FERNANDINA BEACH...DUNGENESS...KINGS
BAY BASE...CUMBERLAND ISLAND AND HIGH POINT THROUGH 715 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 29, 5:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
646 PM EDT MON AUG 29 2005

GAZ136-152-292315-
BRANTLEY-WAYNE-
646 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND WAYNE
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM
EDT...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF HORTENSE...
OR ABOUT 4 MILES NORTH OF NAHUNTA...MOVING NORTHEAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HORTENSE...BROADHURST...GARDI...JESUP AND DOCTORTOWN THROUGH 715 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 29, 5:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT MON AUG 29 2005

FLZ025-292315-
DUVAL-
652 PM EDT MON AUG 29 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER MAYPORT...MOVING NORTH
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MAYPORT...FORT CAROLINE...LITTLE TALBOT ISLAND AND
TALBOT ISLAND THROUGH 715 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Local storm report, Aug 29, 5:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     KINGSLAND               30.79N 81.66W
08/29/2005  40 MPH           CAMDEN             GA   NWS EMPLOYEE

&&

PP

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 29, 6:10 PM EST
Where
St. Johns County, Ponte Vedra
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470250.